Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Midland/Odessa, TX

June 2, 1996Crane County, Upton County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 2, 1996, 7:53 PM CDT for Crane County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 1996, 7:53 PM CDT (00:53 UTC)
Expired
Jun 2, 1996, 10:50 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Crane County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 61 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1996-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1996-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2194 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 030053
FFWMAF
TXC103-383-461-030350-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
753 PM CDT SUN JUN 2 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1050 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST TEXAS

   ...CRANE COUNTY
   ...REAGAN COUNTY
   ...UPTON COUNTY
 
AT 745 PM CDT...MIDLAND DOPPLER RADAR ESTIMATED THAT AS MUCH AS 4
INCHES OF RAIN HAD FALLEN IN LOCALIZED AREAS OF CRANE...REAGAN...AND
UPTON COUNTIES.  DUE TO THE RELATIVELY SLOW MOVEMENT OF THE
THUNDERSTORMS IN THE AREA...CONTINUED LOCALLY HEAVY RAINFALL WILL
CAUSE FLASH FLOODING IN LOW LYING AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 10:30 AM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jun 2, 10:30 AM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
1030 AM CDT SUN JUN 2 1996

MAF 12Z SOUNDING SHOWING SIGNIFICANT 24 HOUR COOLING AND MOISTENING
BELOW 700 MB.  DIFFICULT TO DETERMINE WITH GOOD ACCURACY LOCATIONS OF
BOUNDARIES AT THIS TIME...HOPING VISIBLE SATELLITE IMAGES WILL HELP IN
NEXT COUPLE OF HOURS.  STEADY ENELY UPSLOPE FLOW OVER REGION USUALLY
TOUGH TO GET DEEP CONVECTION GOING AS MAX TEMPS SUPPRESSED BELOW
CONVECTIVE TEMPERATURES.  THINK THAT BOUNDARIES WILL HAVE TO GET IN ON
ACT IN ORDER TO GET LIFT UP TO LFC...TO SUPPORT OF DEEP CONVECTION.
WILL TRIM HIGH TEMP AT MAF BY ONE CATEGORY AS MOIST AIR MASS SUPPRESSES
HEATING.  WITH OLD FRONTAL BOUNDARY IN AREA...WILL NEED TO* KEEP POPS IN
BUT AWAY FROM BOUNDARIES AND MOUNTAINS...SHOULD BE TOUGH TO GET STORMS
TO DEVELOP.

MATHEWS

In the hours before

Special weather statement, Jun 2, 6:53 PM CDT, 1 hour before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-030025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
652 PM CDT (552 PM MDT) SUN JUN 2 1996

HERE IS AN UPDATE ON ALL OF THE WATCHES IN EFFECT IN WEST TEXAS :

THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
#524 IN EFFECT UNTIL 900 PM CDT :

GLASSCOCK     REAGAN

THE FOLLOWING COUNTIES ARE INCLUDED IN SEVERE THUNDERSTORM WATCH
#528 IN EFFECT UNTIL
1000 PM CDT :

GAINES        DAWSON
BORDEN        SCURRY
MARTIN        HOWARD
MITCHELL

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR THE LATEST WEATHER INFORMATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:42 PM CDTSevere Thunderstorm WarningMAFUpton33 min
Jun 2, 7:53 PM CDTFlash Flood WarningMAFReagan3 hr
Jun 2, 8:52 PM CDTSevere Thunderstorm WarningMAFWard48 min
Jun 2, 8:56 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos34 min
Jun 2, 9:30 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward60 min
Jun 2, 9:39 PM CDTSevere Thunderstorm WarningMAFGaines66 min
Jun 2, 9:39 PM CDTTornado WarningMAFGaines66 min
Jun 2, 10:23 PM CDTSevere Thunderstorm WarningMAFAndrews47 min
Jun 2, 10:29 PM CDTSevere Thunderstorm WarningMAFReeves, Ward51 min
Jun 2, 10:34 PM CDTTornado WarningMAFGaines51 min
Jun 2, 10:48 PM CDTTornado WarningMAFAndrews62 min
Jun 2, 11:00 PM CDTSevere Thunderstorm WarningMAFWinkler50 min
Jun 2, 11:03 PM CDTSevere Thunderstorm WarningMAFEctor47 min
Jun 2, 11:42 PM CDTSevere Thunderstorm WarningMAFEctor, Martin, Midland58 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.